Motley Rice lawyers are reviewing cases involving patients who took the brand name, over-the-counter pain medicine Tylenol® and experienced severe liver injury, liver failure or liver-related death within one week of ingestion, as well as patients who took acetaminophen-containing medicine and subsequently experienced either Stevens-Johnson Syndrome (SJS) or toxic epidermal necrolysis (TEN) – both serious, potentially fatal skin reactions.
About Tylenol and other Acetaminophen-Containing Pain Killers
In November 2014, an update on a previous safety alert was sent out by the FDA, stating that all acetaminophen-containing medications must include a warning regarding the risk of severe skin reactions including:
Acute Generalized Exanthematous Pustulosis (AGEP)
Stevens-Johnson Syndrome (SJS)
Toxic Epidermal Necrolysis (TEN)
According to the FDA, while AGEP tends to be a less severe condition that “usually resolves within two weeks of stopping the medication,” SJS and TEN are both life-threatening skin conditions that “usually require hospitalization and can cause death.”
On Jan. 14, 2014, the FDA issued a safety alert recommending that health care professionals stop prescribing combination drug products that contain more than 325 milligrams (mg) of acetaminophen per dose, total. The alert states, “There are no available data to show that taking more than 325mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.”
According to the FDA, more than 450 deaths from acetaminophen-associated overdoses occur in the United States annually. Although some of these cases are due to intentional overdoses, many are associated with accidental overdoses. Acetaminophen overdoses are the leading cause of acute liver failure in the United States. This may be due in part to users unknowingly taking a medication that may also contain acetaminophen along with the recommended daily dose of Tylenol (4,000mg) within a 24-hour period, thereby exceeding the recommended daily dose and creating the potential for toxicity. As a result, in January 2011, the FDA required all prescription drugs containing acetaminophen (Vicodin® and Percocet®, for example) to include boxed warnings on their labels highlighting the risk of using these drugs in combination with Tylenol.
If you have taken Tylenol and have had an unexplained liver-related illness contact Carmen S. Scott or Meghan Johnson Carter by email or phone 1.800.768.4026 to discuss your potential claim.
Latest news: Tylenol and potential side effects